Hail, Brule
- When
- September 1, 9:17 PM CST
- Where
- Brule County, 1.22 mi NW of Bijou Hills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.530, -99.170
A thunderstorm produced marginally large hail in Brule County during the evening of September 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced marginally large hail in Brule County during the evening of September 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 1, 7:30 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT WED SEP 1 2010 .DISCUSSION... SURFACE TROUGH LOCATED OVER CENTRAL SOUTH DAKOTA AT THIS TIME...WITH CONVECTION BREAKING OUT AHEAD OF THE FEATURE. STRONGEST/MORE WIDESPREAD ACTIVITY IS PUSHING FROM THE NORTH CENTRAL PART OF THE STATE INTO THE NORTHEAST WHERE BEST UPPER LEVEL SUPPORT IS LOCATED...WITH MUCH MORE ISOLATED ACTIVITY EXTENDING SOUTHWESTWARD ALONG THE WESTERN MOST EDGE OF OUR CWA. STILL ANTICIPATE ACTIVITY TO BEGIN BUILDING SOUTHWARD INTO OUR WESTERN CWA THROUGH THE LATE EVENING/EARLY NIGHTTIME HOURS WITH INCREASING MOISTURE TRANSPORT ON A DEVELOPING LOW LEVEL JET. WITH FAIRLY STRONG SHEAR AND ELEVATED INSTABILITY CANNOT RULE OUT A MARGINALLY SEVERE STORM DURING THE EVENING AS THE ACTIVITY PROGRESSES EASTWARD. GOING FORECAST COVERS THIS SCENARIO WELL...WITH ONLY MINOR UPDATES MADE FOR REAL TIME TRENDS. /JM && .AVIATION... MAIN LINE OF CONVECTION WILL CONTINUE TO PROGRESS EASTWARD THIS EVENING WITH STRONGEST STORMS REMAINING NORTH OF ALL TAF SITES. ADDITIONAL SHOWERS DEVELOPING ALONG THE COLD FRONT WILL ALSO MOVE EASTWARD AND CREATE A SECOND WAVE OF TSTMS THAT SHOULD REMAIN SOUTH OF KHON BUT IMPACT KFSD AND KSUX AFTER MIDNIGHT. AFTER THESE SYSTEMS PASS...WINDS WILL SHIFT TO THE NW AND INCREASE...AND WILL REMAIN RELATIVELY STRONG AND GUSTY DURING THE DAYLIGHT HOURS ON THURSDAY. /LAFLIN && .PREV DISCUSSION... AS OF 19Z...UPPER LEVEL TROUGH WORKING OUT OF EASTERN MONTANA INTO THE WESTERN DAKOTAS. STARTING TO SEE GOOD MOISTURE RETURN WITH SURFACE DEW POINTS BEGINNING TO CLIMB INTO THE 60S. MOISTURE FLUX IS EXPECTED TO REALLY INCREASE LATE THIS AFTERNOON INTO THIS EVENING AS THE LOW LEVEL JET INCREASES. PRECIPITABLE WATER INCREASES TO ~1.50 INCHES EAST OF THE JAMES RIVER VALLEY...WHICH IS NEAR TWO STANDARD DEVIATIONS OF NORMAL. MEAN STORM MOTION APPEARS TO BE AROUND 30 KNOTS...SO DO NOT EXPECT FLASH FLOODING WITHOUT TRAINING OF ECHOS. WILL THEREFORE NOT ISSUE ANY HEADLINES DESPITE FAIRLY MOIST ENVIRONMENT. BEST CHANCES FOR PRECIPITATION APPEAR TO ACROSS THE NORTHERN HALF TO TWO/THIRDS OF THE CWA...WHERE STRONG UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE UPPER LEVEL WAVE AND JET WILL AID IN THE NET LIFT. FAIRLY STEEP LAPSE RATES IN THE 750-550 MB LAYER WILL RESULT IN ELEVATED INSTABILITY (1500-2000 J/KG OF CAPE). FAIRLY GOOD SPEED SHEAR IN THE LOW LEVELS...BUT VERY LITTLE INSTABILITY WITH MINIMAL DIRECTIONAL SHEAR. HAVE THEREFORE DROPPED MENTION OF TORNADOES ACROSS WESTERN CWA IN THE HWO...WITH PRIMARY THREAT BEING LOW END SEVERE HAIL OR WIND GUSTS. FAIRLY STRONG COLD AIR ADVECTION BEHIND THE FRONT ALONG WITH TIGHTENED PRESSURE GRADIENT WILL CREATE A GOOD SET UP FOR BREEZY CONDITIONS WITH MUCH COOLER CONDITIONS ON THURSDAY. CDFNT WL BE ALONG THE I29 CORRIDOR BY 12Z THU AND SHUD MOVE FAIRLY QUICKLY THRU ERN CWA IN THE MORN AS S/W OVR ND DIGS ESEWD DURING THE MORN. BEST CHC FOR PRECIP IN THE MORN WL BE IN THE ERN CWA AND PERSIST AT LEAST WITH A FEW RW- IN THE AFTN AS S/W MOVES ACRS MN. WNDS WL PICK UP BY MID MORN IN THE W AND ACRS REST OF CWA BY NOON. MAY APPROACH WND ADVY CRITERIA ACRS WRN CWA IN THE AFTN WITH GUSTS TO 40 MPH. CAA WL KEEP TEMPS BLO NORM AND WITH MORE CLOUDS EXPECTED E...HIGH TEMPS WL STRUGGLE TO GET MUCH ABOVE 70. WL CLEAR OUT ACRS CWA THU NIGHT AND WNDS WL STILL BE GUSTY THRU THE EVE. HIGH PRES WL SLIDE SEWD THRU THE WRN PLAINS FRI SO BREEZY CONDITIONS WL PERSIST ON FRI. SHUD START OUT CLEAR WITH CU REDEVELOPING ACRS THE E BY AFTN. HIGH TEMPS ON FRI WL REMAIN BLO NORM ACRS THE CWA. COOLEST MORN WL SAT MORN AS WNDS DECREASE. LOWS SHUD BE IN THE 40S SO IT WL BE ONE OF THE COOLEST MORNING SINCE LATE MAY. THE WEEKEND LOOKS MILD AND DRY WITH TEMPS GRADUALLY WARMING UP TO A FEW DEG ABOVE NORM ON SUN. WRMFNT WL LIFT N ACRS CWA ON MON AND LLM WL INCREASE ACRS THE CWA. MAY SEE SOME WAA TRW CWA ON MON...ESPEC N OF FNT...WITH CDFNT SWEEPING EWD ACRS CWA MON NIGHT BRINGING ANOTHER CHC OF STORMS. NEXT SYS WL BEGIN TO AFFECT CWA MIDDLE OF NEXT WEEK AS FNT LIFTS BACK N WITH POT FOR OVERRUNNING RAINS EITHER WED NIGHT OR THU. FOR NOW WL LEAVE WED DRY SINCE ITS 7 DAYS OUT...BUT IF TREND CONTS WL PBLY ADD POPS TO FCST FOR NEXT WED IN LATER FCSTS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1138 AM CDT WED SEP 01 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1138 AM CDT WED SEP 01 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING INTO TONIGHT. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING 60 MPH WINDS AND HAIL TO THE SIZE OF QUARTERS. FLOODING... LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE NEXT COUPLE OF WEEKS. WIND AND FOG... SOUTH WINDS WILL AVERAGE 20 TO 35 MPH INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 197 km away, was scanning. The volume nearest the first event began at 03:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 261022.